Drought, Phillips
- When
- September 13, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of September 2022, at least parts of four of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the eighth consecutive month that D2 plagued some part of the local area. Despite the continuation of longer-term dryness/precipitation deficits, September was actually an encouraging month overall, with roughly three-fourths of the area measuring at least slightly above normal rainfall...a welcomed trend in the wake of what had just been a Top-10 driest August on record for much of the area (more on Sept. rainfall details below). Focusing on county-level USDM drought category specifics, September opened with southwestern Rooks County assigned D2, while Moderate Drought (D1) blanketed all of Smith, Phillips and the remainder of Rooks counties, along with most of Osborne and western Jewell counties. Outside of these worst-off areas, the Abnormally Dry (D0) category was present across most of Mitchell, eastern Jewell and far eastern Osborne counties to start the month, while far southern Mitchell County was actually void of all drought categories. Over the course of the month, a dry first half prompted some expansion of especially D2, which at one point covered the majority of Rooks and Osborne counties, along with stripes of far southern Smith and far southern/western Phillips counties. However, some decent rain during the latter half of the month brought subsequent improvements. Most notably, this involved a zone of D2-becoming-D1 across much of especially the southern half of Rooks/Osborne counties, along with D1-becoming-D0 across much of western Jewell and northern Smith Counties. In addition, the drought-free area in Mitchell County expanded to include roughly half of the county by month's end.
Turning to September 2022 rainfall details, the overall trend was encouraging, with around 75 percent of the area receiving at least slightly above normal totals mainly in the 2.25-4.00 inch range. The overall-highest amounts focused within the northern halves of Phillips, Smith and Jewell counties, along with southern portions of Rooks, Osborne and Mitchell counties. Of the roughly 25% of the area that was drier than normal for the month, the greatest coverage focused within northern Osborne County, parts of Phillips County and northeastern Mitchell/far southeastern Jewell counties. Per a few dozen NWS/CoCoRaHS observers (along with a few automated KS Mesonet stations), a few of the wettest September tallies featured 4.43 in Lebanon, 4.27 two miles north-northwest of Hunter and 3.86 at Lovewell Dam. On the driest side of things, a few of the lowest monthly totals included 1.04 near Osborne, 1.61 six miles east of Phillipsburg and 1.82 in Logan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 11:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1210 AM CDT Tue Sep 13 2022 ...AVIATION UPDATE... .DISCUSSION...(This evening through Monday) Issued at 337 PM CDT Mon Sep 12 2022 It's been a quiet start to the new work week across the region. In the upper levels, we continue to sit under north-northwesterly flow, set up between ridging extending north through the Rockies and a well-defined area of low pressure moving through the Midwest. Satellite shows that while the CWA is free of clouds, smoke from western CONUS wildfires is making its way in from the NNW...so especially for northern portions of the CWA, more of a hazy look to the sky may develop through the rest of today. The surface pattern is on the weaker side, with high pressure set up over the Srn Plains and low pressure to the north along the Canadian border, with a trough axis extending south through the High Plains. This is keeping winds on the light side, generally around 10 MPH, out of the SSW. No big surprises with afternoon temps, 3PM obs sit in the low 80s east to near 90s in the far SW. Tonight through Tuesday... Overall, no notable changes were made to the forecast for this short term period. Forecast remains dry, with models in good agreement showing that upper level ridging being the main driver across the region. The main ridge axis will be sliding east with time through the Plains, driven by low pressure moving into the Pac NW and troughing digging down into the Desert SW. Light winds are expected to continue through the overnight hours tonight and into at least part of Tuesday morning, turning more southerly. Sfc low pressure deepens over the Nrn Rockies during the day Tuesday, with a trough axis remaining over the High Plains. Speeds look to increase a touch, with speeds of 10-15 MPH expected. Models show temps aloft increasing for Tuesday, and following lows tonight in the 50s, forecast afternoon highs look to climb in the upper 80s-low 90s. Similar to today, Tuesday isn't expected to have much in the way of clouds around, but...models show there being better potential for smoke to bring a hazy look to most of the CWA. Mid-Late Week... During the daytime hours on Wednesday, models are in good agreement showing the upper level pattern transitioning to SSWrly flow, as the main ridge axis slides east and troughing works through the Rockies. That generally SW flow is expected to continue through much of this period, any minor change would look to come Friday, with models showing flow potentially becoming more westerly in nature. Precipitation chances return to the forecast during this period, tied to embedded shortwave disturbances moving through the region. Currently expecting the daytime hours on Wednesday to be dry, with the first shot at precip coming Wed. evening/overnight, primarily across the western half of the CWA. These PoPs are on the low side, latest run of models show the potential for coverage to be scattered/spotty, and diminish with time/eastward push. Best forecast chances of the week are currently tied to the Thurs. evening/night period. Models are more generous with QPF across the area, as another upper level disturbance develops some storms along an sfc frontal boundary over the western CWA. Could see activity continue through the overnight hours, aided by an increased LLJ, though models vary on just how strong of a jet it ends up being. The main axis of instability currently looks to linger over western portions of the CWA (potentially outside the CWA a bit), with modest- at-best values, MUCAPE around 1500 j/kg during the late afternoon, which then wanes with time. Deeper layer shear looks to be weak. After a lull in activity during the day on Friday, another shortwave disturbance will bring more precipitation chances to the area Fri. evening through the early Sat AM hours, again potentially aided by an increased LLJ. Lot of details to iron in the coming days. As far as temperatures go Wed-Fri, expecting upper 80s/90s for Wednesday, potentially a touch cooler for Thurs/Fri, but will depend on those disturbances and impacts from its precip/clouds. Will be keeping an eye on the potential for increased fire weather concerns, mainly for Wednesday. Both Wed/Thur are looking to have breezy conditions develop, as the sfc pressure gradient across the region tightens as low pressure deepens/moves into western KS/NE/SD with time. Southerly winds with sustained speeds near 20 MPH and higher gusts are forecast for both days...CWA-side for Wed, central/eastern CWA for Thur. With the warmer highs on Wednesday, combined with the gusty winds, do have some spots of near-critical fire weather conditions forecast...mainly for far west-southwestern areas...so will put a mention in the HWO. Though remaining gusty for Thursday as well, temps should cool enough to keep relative humidity values from dropping to near- critical/critical levels. Upcoming Weekend... Current forecast has some lingering small chance PoPs over northern portions of the CWA through Saturday, then dry into Sunday...but don't have a high degree of confidence in just how things will play out this far out due to differences in models. Same goes for temperatures, which are currently forecast to be in the mid-upper 80s in the north to low-mid 90s in the south. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1207 AM CDT Tue Sep 13 2022 VFR through the period with no significant issues. Winds will be SE to S around 6-10kt. Expect some haze from smoke from western wildfires, but this should remain above the surface. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 346 PM CDT Mon Sep 12 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 346 PM CDT Mon Sep 12 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday afternoon, there will be the potential for near-critical fire weather conditions to develop across portions of the outlook area, mainly southwest of a line from Elwood, Nebraska to Smith Center, Kansas. Thunderstorm chances return to the forecast Wednesday evening through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052462, 1052463, 1052464.